Seishin Igaku Volume 41, Issue 6 (June 1999)
Japanese

Acute Psychotic Episode Following Fenfluramine Withdrawal Shigehiro NAKANISHI 1 , Yōichi YOSHINO 1 , Toshihiro KAI 1 , Keiji IKENAGA 1 , Aki NAKANISHI 2 , Yutaka AKAHANI 1 1Department of Neuropsychiatry, Osaka City General Hospital 2Department of Psychiatry, Osaka City Kosaiin Hospital Keyword: Fenfluramine , Acute psychotic episode , Withdrawal symptom pp.661-664
Published Date 1999/6/15
DOI https://doi.org/10.11477/mf.1405904795
  • Abstract
  • Look Inside

 Fenfluramine has been used for the treatment of obesity because of its serotoninergic effect. Although depression following fenfluramine withdrawal has been reported, we found no previous case of acute psychotic episodes following fenfluramine withdrawal in the literature.

 A 30-year-old Japanese woman received fenfluramine in Hong Kong and began to take this drug for weight reduction without a doctor's prescription in Japan. She had no previous psychiatric illness, but her younger brother had had depression at the age of 18. She took double the common dosage, 120mg per day, for 2 years and 8 months without any adverse effects. She stopped the drug abruptly because she succeeded in losing weight. One month later, she began to repeatedly perform unlawful acts such as embezzling and stealing goods from her work place and was advised to see a doctor by a colleague. Two months after discontinuation, she exhibited severe aggression, visual and auditory hallucinations as well as paranoid delusions, and was admitted to our hospital. One month after admission her symptoms resolved completely and she was discharged. She reported sleeplessness, irritability and emotional excitement that started 2 weeks after stopping fenfluramine and a few weeks of amnesia before and after admission.

 This case suggests that the abrupt discontinuation of fenfluramine may cause acute psychotic episodes. Fenfluramine stimulates serotoninergic activity by inhibiting serotonin reuptake into presynaptic neurons and by enhancing its release from neurons. Based on the serotonin hypothesis of appetite control, these effects are expected to reduce food intake. This pharmacological effect resembles that of serotoninergic antidepressants such as clomipramine or selective serotonin reuptake inhibitors (SSRIs). Hallucination, severe aggression, mania or confusion were reported as withdrawal symptoms of these antidepressants. It has been hypothesized that these symptoms may result from relative serotonin deficiency. In our case, a similar mechanism as that present with serotoninergic antidepressants may cause the withdrawal symptoms following the abrupt cessation of fenfluramine treatment for obesity.


Copyright © 1999, Igaku-Shoin Ltd. All rights reserved.

基本情報

04881281.41.6.jpg
精神医学
41巻6号 (1999年6月)
電子版ISSN 1882-126X 印刷版ISSN 0488-1281 医学書院

関連文献

もっと見る

文献を共有